Alert archive / California / Gale Watches in 2017

Gale Watch 15, NWS Eureka, CA

May 22, 2017

NWS Eureka, CA issued this gale watch at May 22, 2017, 2:18 PM PDT. It took effect at May 24, 2017, 3:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 22, 2017, 2:18 PM PDT (21:18 UTC)
In effect from
May 24, 2017, 3:00 AM PDT
Expired
May 23, 2017, 3:43 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

084 
WHUS76 KEKA 222118
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
218 PM PDT MON MAY 22 2017

PZZ470-230530-
/O.NEW.KEKA.SC.Y.0067.170523T0400Z-170524T1000Z/
/O.NEW.KEKA.GL.A.0015.170524T1000Z-170525T1000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
218 PM PDT MON MAY 22 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PDT
WEDNESDAY. A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS
IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY NIGHT. 

* WINDS...N WIND INCREASING TO 20 TO 30 KT BY TUESDAY EVENING WITH
  GUSTS OF 40 TO 45 KT. WINDS WILL FURTHER INCREASE ON WEDNESDAY.

* WAVES/SEAS...SEAS BUILDING TO NEAR 18 FT AT AROUND 8 SECONDS BY
  WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED,BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ475-230530-
/O.NEW.KEKA.SC.Y.0067.170523T0400Z-170525T1000Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
218 PM PDT MON MAY 22 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PDT
THURSDAY. 

* WINDS...N WIND INCREASING TO 15 TO 25 KT WITH HIGHER GUSTS BY
  TUESDAY EVENING. WINDS WILL INCREASE FURTHER ON WEDNESDAY.
  STRONGEST WINDS NEAR CAPE MENDOCINO.

* WAVES/SEAS...SEAS BUILDING TO NEAR 18 FT AT AROUND 8 SECONDS BY
  WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-455-230530-
/O.NEW.KEKA.SC.Y.0067.170524T0400Z-170525T1000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
218 PM PDT MON MAY 22 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM TUESDAY TO 3 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT FROM 9 PM TUESDAY TO 3 AM PDT
THURSDAY. 

* WINDS...N WIND INCREASING TO 10 TO 20 KT WITH HIGHER GUSTS BY
  TUESDAY EVENING. WINDS WILL INCREASE FURTHER ON WEDNESDAY.
  STRONGEST WINDS NEAR CAPE MENDOCINO.

* WAVES/SEAS...SEAS BUILDING TO 12 TO 16 FT AT AROUND 8 SECONDS BY
  WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
309 
WHUS76 KEKA 230340
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
840 PM PDT MON MAY 22 2017

PZZ470-231145-
/O.CON.KEKA.SC.Y.0067.170523T0400Z-170524T1000Z/
/O.CON.KEKA.GL.A.0015.170524T1000Z-170525T1000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
840 PM PDT MON MAY 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
LATE WEDNESDAY NIGHT...

* WINDS...N WIND INCREASING TO 20 TO 30 KT BY TUESDAY EVENING WITH
  GUSTS OF 35 TO 40 KT. WINDS WILL FURTHER INCREASE ON WEDNESDAY.
  

* WAVES/SEAS...SEAS BUILDING TO NEAR 18 FT AT AROUND 8 SECONDS 
  BY WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED,BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ475-231145-
/O.CON.KEKA.SC.Y.0067.170523T0400Z-170525T1000Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
840 PM PDT MON MAY 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WINDS...N WIND INCREASING TO 15 TO 25 KT WITH HIGHER GUSTS BY 
  TUESDAY EVENING. WINDS WILL INCREASE FURTHER ON WEDNESDAY. 
  STRONGEST WINDS NEAR CAPE MENDOCINO. 

* WAVES/SEAS...SEAS BUILDING TO NEAR 18 FT AT AROUND 8 SECONDS 
  BY WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-455-231145-
/O.CON.KEKA.SC.Y.0067.170524T0400Z-170525T1000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
840 PM PDT MON MAY 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM TUESDAY TO
3 AM PDT THURSDAY...

* WINDS...N WIND INCREASING TO 10 TO 20 KT WITH HIGHER GUSTS BY 
  TUESDAY EVENING. WINDS WILL INCREASE FURTHER ON WEDNESDAY. 
  STRONGEST WINDS NEAR CAPE MENDOCINO. 

* WAVES/SEAS...SEAS BUILDING TO 12 TO 16 FT AT AROUND 8 SECONDS 
  BY WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
915 
WHUS76 KEKA 231043
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
343 AM PDT TUE MAY 23 2017

PZZ455-231145-
/O.CAN.KEKA.SC.Y.0067.170524T0400Z-170525T1000Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
343 AM PDT TUE MAY 23 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

PZZ475-231845-
/O.UPG.KEKA.SC.Y.0067.000000T0000Z-170525T1000Z/
/O.NEW.KEKA.GL.W.0031.170524T1000Z-170525T1900Z/
/O.NEW.KEKA.SC.Y.0068.170523T2200Z-170524T1000Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
343 AM PDT TUE MAY 23 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 AM WEDNESDAY TO NOON THURSDAY...

* WINDS...N 10 TO 20 KT WITH GUSTS TO 25 KT TODAY INCREASING TO 20
  TO 30 KT WITH GUSTS TO 40 KT TONIGHT THROUGH WEDNESDAY NIGHT. 
  THE STRONGEST WINDS WILL OCCUR NEAR CAPE MENDOCINO.
 
* WAVES...N 6 FT AT 7 SECONDS TODAY BUILDING TO 15 TO 18 FT AT 
  AROUND 8 SECONDS BY WEDNESDAY AND WEDNESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

PZZ470-231845-
/O.EXT.KEKA.SC.Y.0067.000000T0000Z-170524T0400Z/
/O.UPG.KEKA.GL.A.0015.170524T1000Z-170525T1000Z/
/O.NEW.KEKA.GL.W.0031.170524T0400Z-170526T0100Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
343 AM PDT TUE MAY 23 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM THIS EVENING... 
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM  
THURSDAY...

* WINDS...N INCREASING TO 20 TO 30 KT WITH OCCASIONAL GUSTS TO 35
  KT TODAY. N WINDS WILL FURTHER INCREASE TO 30 TO 40 KT TONIGHT
  THROUGH WEDNESDAY NIGHT. OCCASIONAL GUSTS TO NEAR STORM FORCE
  ARE POSSIBLE ON WEDNESDAY.

* WAVES...N BUILDING TO 10 FT AT 7 SECONDS TODAY BUILDING TO 16 
  TO 19 FT AT AROUND 8 SECONDS BY WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

PZZ450-231845-
/O.EXT.KEKA.SC.Y.0067.170524T0100Z-170526T0100Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
343 AM PDT TUE MAY 23 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
6 PM THURSDAY...

* WINDS...N INCREASING TO 15 TO 25 KT WITH HIGHER GUSTS TONIGHT
  AND WEDNESDAY. OCCASIONAL GUSTS TO NEAR GALE FORCE ARE POSSIBLE
  ON WEDNESDAY. THE STRONGEST WINDS WILL OCCUR NEAR CAPE 
  MENDOCINO.
 
* WAVES...N 4 TO 6 FT AT 7 SECONDS TODAY BUILDING TO 9 TO 12 FT 
  AT AROUND 8 SECONDS BY LATE TONIGHT AND WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at May 22, 5:02 AM PDT, 9 hours 16 minutes earlier.

Area forecast discussion, May 22, 5:02 AM PDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
502 AM PDT Mon May 22 2017

.SYNOPSIS...Hot and dry weather will continue through Tuesday then
inland temperatures will gradually fall back to normal values late
in the work week. Coastal areas will remain more seasonal with
morning clouds and afternoon sunshine. There will be a slight chance
for afternoon thunderstorms across the mountainous interior through
the week.

&&

.DISCUSSION...Hot temperatures will return to northwest California
today as the ridge axis slides across the region. Today is still
anticipated to be the hottest day this week with temperatures across
the interior reaching the 80s and 90s with a few warmer valleys
hitting the upper 90s. Coastal areas won't be as warm as previously
anticipated, but once the patchy morning fog dissipates, you can
expect temperatures in the 60s this afternoon. Tuesday will bring
more hot weather but temperatures will be cooler by a few degrees as
the ridge begins to break down. Coastal clouds are expected again
tonight but expect a very nice day with mostly sunny conditions once
again for Tuesday afternoon. On Tuesday a weak cutoff low will
undercut the ridge and slowly drift towards the western United
States. This will draw modest southeast midlevel flow and increasing
moisture to the interior mountains resulting in a few showers or
thunderstorms for Tuesday and Wednesday afternoons.

Looking into the second half of the week, 500mb heights will fall as
an upper low from the northwest breaks down the ridge of high
pressure. This will allow temperatures to gradually fall to near
normal values for this time of year starting Wednesday through the
end of the work week. Afternoon thunderstorms will continue to be be
a possibility as the cutoff low eventually becomes absorbed into the
upper flow. High pressure will build over the weekend as the upper
trough tracks over the central United States. This will cause inland
temperatures to increase once again over the weekend. kml

&&

.AVIATION...Much of the coastal cloud deck disappeared late on
Sunday. However, recent IR satellite imagery shows the deck re-
forming in earnest early this morning. KCEC and KACV conditions will
continue to vary this morning as the E edge of the cloud deck
impacts these sites. Have forecast improvement later in the morning
and during the afternoon, but expect the cloud deck to continue
offshore thru most of the day. Low level flow will become lighter,
but models continue to hint at eddies/flow reversals along the
immediate coast which could periodically advect more clouds and fog
toward coastal airports. Uncertainty is high with the forecast for
these sites. VFR conditions are expected to continue at KUKI. Winds
will be light. /SEC

&&

.MARINE...N winds will continue to gradually decrease today as the
tighter pressure gradient weakens and pulls offshore. Short period
waves will respond in kind. This will lead to a period of sub-
advisory winds and seas starting around midday today. However,
conditions in the W portion of the N offshore zone will continue to
flirt with low end advisory winds.

N winds are forecast to increase again by late tonight or early
Tuesday. A Gale Watch will likely be needed on one of today's
forecast issuances for the N offshore zone. Wind speeds are expected
to max out late Wednesday with the potential for some storm force
gusts over the N offshore zone. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until noon PDT today for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, May 22, 3:33 AM PDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
333 AM PDT Mon May 22 2017

CAZ101>113-231045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
333 AM PDT Mon May 22 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:18 PM PDTSmall Craft AdvisoryEKA37 hr

Nearby

Gale Watches in California, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.